Parents News Now

Accidental Poisoning of Children: These Drugs Are Common Culprits...

shutterstock_5560474
Here's yet another reason why babyproofing your home is SO important: Nearly 9,500 children under the age of 6 are hospitalized annually for accidentally overdosing on medication they found, a new study in the journal Pediatrics reports. Yikes!

"Many of these drugs are commonly used, and they're also toxic at low doses," Dr. Shan Yin, medical director of the Drug and Poison Information Center at Cincinnati Children's Hospital told HealthDay.

The research revealed that a small array of prescription drugs is typically behind these hospitalizations. The following medications were some of the ones most frequently found to be related to accidental poisonings among children:

  • Narcotic painkillers, like Oxycontin, Percocet, and Vicodin
  • Sedatives called benzodiazepines, like Ativan, Valium, and Xanax
  • Drugs with the active ingredient, clonidine, like Catapres, Kapvay, and Nexiclon

Awareness of the dangers of these drugs specifically is paramount in preventing ingestion by young children, and focusing in on safety awareness for these could have a large and positive public health impact, the study states. Some of the other drugs on this list are often found in medications used to treat high blood pressure and diabetes, which typically affect older adults (like grandparents), so it's key that any home a young child goes into has the proper safety precautions in place.

If you think your child may have unintentionally ingested medication, the American Academy of Pediatrics recommends calling Poison Control at (800) 222-1222, even if she isn't showing any symptoms (many drugs can have delayed effects). If she's unconscious, having trouble breathing, having seizures, or experiencing extreme sleepiness, call 911 immediately.

Learn how to babyproof your home here. 

The Complete Guide to Babyproofing

Photo of girl looking at pills courtesy of Shutterstock.